Serotonin syndrome triggered by postoperative administration of serotonin noradrenaline reuptake inhibitor (SNRI)

JA Clin Rep. 2019 Aug 27;5(1):55. doi: 10.1186/s40981-019-0275-5.

Abstract

Background: Serotonin syndrome is a rare but potentially severe disease, which is caused by hyperstimulation of serotonin receptors in the central nervous system. Several antidepressants exert their effect by modulating intrasynaptic serotonin concentration and anesthetics may affect the metabolism of serotonin, implicating to induce serotonin syndrome in patients taking those antidepressants. We present a case which provoked serotonin syndrome immediately after taking serotonin noradrenaline reuptake inhibitor (SNRI) in the postoperative period.

Case presentation: A 31-year-old female underwent laparoscopic ovarian cystectomy under general anesthesia with propofol, fentanyl, and remifentanil. She has been taking duloxetine, a SNRI for depression. She developed myoclonus seizure with an increase of blood pressure and heart rate after taking duloxetine on the day after the surgery, which was subsided by a non-selective serotonin receptor antagonist.

Conclusions: Anesthesiologists should be aware of the risk of perioperative serotonin syndrome in patients taking antidepressants affecting serotonin metabolism.

Keywords: Fentanyl; SNRI; Serotonin; Serotonin syndrome.